In a placebo-controlled study involving more than 700 men and 300 women, researchers at the University of California – San Diego found that many individuals given low dose cholesterol-lowering statin drugs experienced decreased energy, fatigue upon exertion, or both.
This potential energy drain (reported June 11 as a research letter by the Archives of Internal Medicine) should be a consideration in physician decisions on the risk-benefits of statin drug prescription, the researchers suggest.
Statin Drugs – a Physician Favorite
Statin drugs are among the best selling and most widely used prescription drugs on the market. Recently, increasing attention has focused on statins’ side effects, particularly their effect on exercise.
• Some patients have reported fatigue or exercise intolerance when placed on statins,
• But until now no randomized trials had addressed the occurrence of fatigue-with-exertion or impaired energy in patients on statins relative to placebo.
Significant Effect Even at Modest Doses
The UCSD study found that the energy-reducing effects of even low doses of statin drugs could be significant – indeed “surprising, despite the fact that we had previous reports indicating there was a problem,” says Dr. Golomb.
Specifically the 1,000 study subjects (all afe 21 or older with elevated LDL or ‘bad’ cholesterol but no history of heart disease or diabetes) were randomly allocated to receive, in identical capsules, either a placebo or one of two statins at relatively low potencies: pravastatin (Pravachol) at 40mg, or simvastatin (Zocor) at 20mg.
These two drugs were chosen as the most water-soluble and most fat-soluble of the statins, at doses expected to produce similar LDL ("bad cholesterol") reduction.
According to the researchers, the cholesterol reduction would be similar to that expected with atorvastatin (Lipitor) at 10mg, or rosuvastatin (Crestor) at 2.5-5mg.
Neither the subjects nor the investigators knew which agent the subject had received. During the study, the subjects rated their energy and fatigue with exertion relative to baseline, on a five-point scale, from "much worse" to "much better."
Subscribe to the World's Most Popular Natural Wellness Newsletter (it's free!)
Those placed on statins were significantly more likely than those on placebo to report worsening in energy, fatigue-with-exertion, or both.
Both statins contributed to the finding, though the effect appeared to be stronger in those on simvastatin. (Simvastatin led to significantly greater cholesterol reduction.)
"Side effects of statins generally rise with increasing dose, and these doses were modest by current standards," Dr. Golomb says. "Yet occurrence of this problem was not rare – even at these doses, and particularly in women."
The magnitude of the effect observed can be seen in the research findings. For example:
• 40% of treated women on simvastatin cited worsened energy or exertional fatigue;
• 20% cited worsening in both, or rated either one as “much worse”;
• And 10% rated energy and exertional fatigue as “much worse.”
Low Energy Reduces Interest in Physical Activity
"Energy is central to quality of life. It also predicts interest in activity," says Dr. Golomb. "Exertional fatigue not only predicts actual participation in exercise, but both lower energy and greater exertional fatigue may signal triggering of mechanisms by which statins may adversely affect cell health."
For these reasons, the researchers state that decreases in energy, and increases in exertional fatigue on statins represent important findings which should be taken into account in risk-benefit determinations for statins.
This is particularly true, Dr. Golomb says, for groups for whom evidence does not support mortality benefit on statins – such as most patients without heart disease, and women and those over 70 or 75, even if heart disease is present.
Source: Based on University of California – San Diego news release, Jun 11, 2012
Note: This information has not been reviewed by the FDA and must not be taken as medical advice. It is very important that you make no change in your healthcare plan or health support regimen without researching and discussing it in collaboration with your professional healthcare team.